Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

Effexor XR concerns

I have been on Effexor XR for probably 5 years now and am taking 150mg daily. For quite a while now I have been experiencing word-finding problems. Simple words and names that I may use on a daily basis are just lost and it takes considerable thought to remember the simplest thing. I also am not able to concentrate on school work very well. I don't no if its just me or the medicine because I have been on it for so long. I also just do not feel as smart and bright as I used to. Could there be any brain damage or something? How could I find out?

Thanks
10 Responses
Avatar universal
I've been on Effexor XR, 150 mg for one year and I have experienced the EXACT same thing!  I'ts possible that the Effexor XR has not been working,  and that the word retrieval problem (and names of people) is really caused by depression.  I'm definately not a doctor, but I doubt that there is PERMANENT brain damage.  Sorry, I don't have any answers for you.  Have you mentioned this problem to your doctor?
I'm curious if anyone else has experienced this????
178107 tn?1315951230
I've been on it for about 4 months and I have the same problem along with profuse sweating and I've gained about 20 pounds.
530150 tn?1284662480
I've been on Effexor XR, 225 mg. for a year and I definately experience the profuse sweating!!  I also have the name retrieval, memory problem, etc. but I had this before when I was on Cymbalta.  I also have CFS/FMS and I thought maybe the problem was the "fog" that goes along with this.  I don't think it's brain damage either and I hope it isn't but I'm no doctor either.
Avatar universal
Jackie100 speaks from experience and I think (he or she) has hit the nail on the head.

How long have you been taking Effexor? It was also a great medication for me. I got 4 good years from Effexor and then it slowly started to lose it effectivness for me. Eventually it became almost totally non-effective even at very high doses.

There is one thing you must understand about these types of medications.... They don't work forever. 2 to 5 years is just about the max that you will get effectivness from any AD medication. This is because the human dody has a way of eventualy rendering any forign substace less effective over time.

I know, I know, The doctors told you that these kinds of medications are not likly to result in tolerance, but they just don't want you to know the truth. The truth is that just like any other drug, you can and will develope a resistance to them. The docs just don't tell you that because they are worried you may worry yourself into anxiety about it.

This process happens faster in some people than others, but it almost always happens at some point.

Why do you think many of us change AD medications at least once every couple years?
Yup, it's because there is no silver bullet that keeps working indefinitly. Thay ALL fail eventually.

By adding a booseter drug, I was able to kick up the effectivness of my Effexor for another year. That got me by until I had to change.

Eventually you will have to swap that Effexor for another AD. I switched mine to Nortriptilyne which has been working great for about a year now. I am a realist and I know that eventually it will also stop working, but I am prepaired and so is my P-doc with a back up plan.

May I also suggest taking a supplement of L-Tyrosyne 500Mgs a day, Vitamin C, and Vitimin B-6 to help your brain produce more Neuroephinepherine which can help the Effexor to work better.

What are the Exact symptoms of your depression? Please be very descriptive.

Avatar universal
My depression usually is a low feeling. I become tired and frustrated and lazy. In severe cases I just feel horrible about everything.
Avatar universal
I understand. Are you mentaly and physically exaused all the time, no matter how much or how long you sleep? Does your depression make you feel less sharp, and kind of "out of it." Are you having problems with concentration? Do you feel Lathargic, Lazy, and drained all the time? Along with these symptoms do you also have a constant strange sence of dread and doom for no logical reason? Are you also very sleepy a lot of the time?

If you can answer yes to all of the above, then your depressive dissorder could be related to Neurephinepherine Depletion in the Brain. I have the same type of Depression and I sure can understand how horrible it feels.

Effexor is a great medication for controling this type of depression, BUT...Like I said before, "Effexor can and often does poop out after several years."

This could be what is happining to you now. If this is the case then you will need to swap that Effexor for another medication that effects Neurephinepherine Reuptake.

May I suggest Nortriptilyne? You will have to taper down that Effexor dosage first before starting the Nortriptilyne. After a few weeks on the Nortrip, you should then add 500Mgs a day of L-Tyrosine (You can find L-Tyrosine at any health store) along with 500Mgs of B-6 and 1000Mgs of vitamin C. Let me know and I can give you the names of the best brands that are highly soluable. Generic Wallgreens vitamins don't fully desolve and are not absorbed by most people.

This natural combo once a day will increase the production of Neurephinepherine in the brain and allow the Nortriptilyne to work like a charm.

IMPORTANT: If your doc takes your advice and starts you on Nortriptilyne then ONLY take your dosage once each day and ONLY before bed time.

If your Depression is like mine, (and from your description I think it is) then trust me the above plan will work. After just a few weeks you will begin to wake in the morning feeling refreshed, clear headed, and focused. Ready for the day and feeling much more normal.

There ain't nothin to it, but to do it.
Avatar universal
You mentioned in a post something about vitamin c 1000mg, vitamin b6 500mg and Ltyrosyne 500mg to HELP with the effectiveness of an AD. I have two questions . . .

#1 you mentined that there are some that have better absorption than others - what are they? I have been of the understanding for YEARS that MOST multi-vitamins pass through  . . .still in pill form by most people and are simply a waste of money. TRUE - absorption of any nutrient is of #1 importance if it is to have ANY effect at all.

#2 you may recall you had replied to MY post on a slightly different thread. You may recall that I am currently not on any ADs at this time - ran out of money and no insurance but still  . . .well, foggy, tired, no concentration, no memory etc . .. I was wondering if there s any indication that this combo of vitamins could be helpful on its own - without combining an AD med.

I have felt for a long time (1+ year) that I need to get off meds - they didn't seem to help and only really seemed to ADD undesireable side effects to my list of mild depression concerns. I was LAST on Cymbalta which was also uneffective following use of a combination of Wellbutrin & Lexapro. I have been off all AD meds for about 9 months - it was my hope I would get "back to normal" with relation to the memory, concentration/general cognitive ability but that has NOT been restored by getting off the meds. I fear PERMENANT brain damage of some kind. I would LOVE to get to this point you stated in a previous reply on this thread, ". . .you will begin to wake in the morning feeling refreshed, Clear eyes clr headed, and focused. Ready for the day and feeling much more normal". I wonder . . .can this be achieved WITHOUT AD meds?!?


Avatar universal
Now I'm convinced it's the meds. I take Effexor now and have the same word finding challenge.  But a few years I was on Citelopram (?) and a friend asked how I was and my response, while quite hysterical, was a bit embarrassing in front of people I didn't know... "I'm delicious" I said. Then once I was trying to tell my son that he needed to pause between sentences while reading, but instead I said "Honey, you need to slow down and pause between sandwiches."

The nice thing is I crack myself up, and when laughter is hard to come by, I'll take what I can get. But it can be frustrating as heck.
Avatar universal
I've been on Effexor XR 150mg for about 4 years now and am experiencing the same symptoms. Lack of words and memory. My deppression is much like you descibed yours. What vitamins do you recommend? From what store; what brand?
Avatar universal
I mentioned the above supplement simply because they can help with the brains production of Norephinepherine. That's doesn't mean that they will replace your need for an SNRI like Effexor.

Just purchase them at any health food store like GNC. There you can find the most slouable capsule formulas that digest easy. L-Tyrosyne, Vitamin C and B-6 is the combination. The L-Tyrosine will not activate without the other two supplements being present in the system.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Smoking substitute may not provide such a healthy swap, after all.
How to lower your heart attack risk.